Colorado, 2007

Hail in Colorado, July 23, 2007

July 23, 2007 · NWS PUB · 1 event in 1 county or zone

Nickel size hail was reported in Antonito.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Nickel size hail was reported in Antonito.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 2:03 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 23, 2:03 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
303 PM MDT MON JUL 23 2007

.SHORT TERM...
(TONIGHT AND TOMORROW)

CURRENTLY...VIS SAT PIX INDICATING Q BUILDING OVER THE MTNS AND ALSO
FAR E PLAINS AND PALMER DVD. DWPTS AROUND SEASONABLE VALUES OVER THE
PLAINS...WITH DWPTS A BIT HIGH OVER THE HIER TRRN (40S AND 50S).
RADAR IS JUST BEGINNING TO SHOW ECHOES OVER THE HIER TRRN. ON THE
LARGER SCALE...PV LOBE...AND ASSOCIATED TSRA...WERE LOCATED OVER
NE/KS/OK AND WAS MOVING SOUTHWESTWARD.

TONIGHT...IT APPEARS BRUNT OF FORCING (PV LOBE) WILL MOVE TO THE
SOUTH OF THE CWA...AND THIS SHOULD IN TURN LIMIT POPS ON THE PLAINS.
FOR NOW...KEPT A 10 POP OVER THE REGION FOR MAINLY THE EVENING
HOURS. OVER THE MTS...SHOWERS AND TSRA SHOULD BE WELL UNDERWAY BY
LATER THIS AFTERNOON AND INTO THE EVENING HOURS. ALTHOUGH ALL MTS
WILL SEE PRECIP...BELIEVE BEST CHANCE OF POPS WILL BE OVER THE SW
AND C MTNS ONCE AGAIN. SOME AREAS IN THE MTS...ESPECIALLY C
MTNS...HAVE SEE QUITE A BIT OF RAIN AND HAVE HAD SOME
FLOODING/MUDSLIDE PROBLEMS. TOYED WITH THE IDEA OF A FLOOD
WATCH...BUT AFTER DISCUSSING WITH GJT WX...DECIDED AGAINST A WATCH
AS WE DID NOT SEE A FORCING MECHANISM TO CAUSE WIDESPREAD HEAVY RAIN
OVER THE HIER TRRN.

TOMORROW...NOT MUCH CHANGE IN THE PATTERN. LARGE AREA OF HIGH
PRESSURE AT MID LVLS TO THE N OF THE REGION WILL KEEP DEEP EASTERLY
FLOW OVER THE FCST AREA. THIS WILL KEEP THE BEST CHANCE OF POPS OVER
THE CONTDVD. ONCE AGAIN LOCALLY HEAVY SHOWERS COULD OCCUR OVER THIS
REGION GIVEN THE CONTINUED HIGH DWPTS AND DEEP EASTERLY FLOW.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

LONG TERM CONCERNS INCLUDE TEMPERATURES AND THUNDERSTORM COVERAGE
ALONG WITH TIMING OF FRONT MOVING ACROSS EASTERN COLORADO FOR THE
END OF THE WEEK.

TUESDAY NIGHT-WEDNESDAY NIGHT...MODELS CONTINUE TO INDICATE UPPER
RIDGE AXIS SLIDING BACK ACROSS THE STATE AS A STRONG WESTERN
CANADIAN SHORT WAVE RIDES THE PERIPHERY OF THE RIDGE ACROSS THE
NORTHERN TIER AND NORTHERN ROCKIES. WITH MOISTURE REMAINING EMBEDDED
UNDER THE RIDGE...WILL CONTINUE TO SEE ISOLATED TO SCATTERED DIURNAL
SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS AND HIGH VALLEYS...
WITH MAINLY WARM AND DRY CONDITIONS PERSISTING ACROSS THE EASTERN
PLAINS.

THURSDAY-FRIDAY...LATEST WRF/NAM AND GFS REMAIN FASTER WITH COOLER
NORTHERLY FLOW DEVELOPING ALOFT WITH UPPER RIDGE AXIS SLIDING WEST
OF THE AREA AS NORTHERN ROCKIES SHORT WAVE AND ASSOCIATED FRONT MOVE
ACROSS EASTERN COLORADO THURSDAY AFTERNOON AND EVENING WITH COOL
UPSLOPE FLOW ACROSS EASTERN COLORADO ON FRIDAY. THE LATEST ECMWF
HOWEVER STALLS FRONT ACROSS THE PLAINS THURSDAY NIGHT WHICH THEN
BECOMES THE FOCUS FOR CONVECTION ON FRIDAY. AT ANY RATE...HAVE
LEANED TOWARDS THE SLOWER SOLUTION AND HAVE KEPT ISOLATED TO
SCATTERED MOUNTAIN POPS FOR THURSDAY...THOUGH HAVE INCREASED POPS
ACROSS THE PLAINS THURSDAY AFTERNOON AND EVENING WITH POSSIBLE
CONVERGENCE ALONG PREFRONTAL TROUGH. WITH THE MODEL TIMING
DIFFERENCES...HAVE GONE WITH BROAD BRUSH ISOLATED TO SCATTERED POPS
AREA WIDE ON FRIDAY. HAVE GONE GENERALLY ABOVE GUIDANCE TEMPS ON
THURSDAY...ESPECIALLY ACROSS THE FAR SE PLAINS WITH COOLER
CONDITIONS EXPECTED FOR FRIDAY. WILL NEED TO INCREASE POPS ACROSS
THE PLAINS ON THURSDAY IF THE FASTER SOLUTION IS MORE
CORRECT...WHICH WOULD ALSO LEAD TO THE POSSIBILITY OF SEVERE WX AND
LOCALLY HEAVY RAINFALL WITH MOISTURE POOLING ALONG AND BEHIND THE
BOUNDARY...AS THE WRF SOLUTION SUGGESTS.

SATURDAY-MONDAY...UPPER RIDGE WEST OF THE AREA LOOKS TO REBUILD
ACROSS THE NORTHERN ROCKIES AND HIGH PLAINS...KEEPING GENERALLY
WEAK NORTH TO NORTHEAST FLOW ALOFT ACROSS THE AREA...WHICH WOULD
TEND TO KEEP DIURNAL ISOLATED TO LOW END SCATTERED POPS CONFINED TO
THE HIGHER TERRAIN WITH MAINLY WARM AND DRY CONDITIONS PERSISTING
ACROSS THE FAR EASTERN PLAINS. -MW

&&

.AVIATION...

PRIMARY CONCERN IS TSRA. I DO NOT THINK WE WILL SEE ANY POPS FOR
KPUB. KCOS MAY SEE AN ISOLD STRAY TSRA MOVING IN FROM THE NE. KALS
HAS THE BEST CHANCE OF TSRA TODAY. GIVEN HIGH MOISTURE CONTENT IN
ATMOS...DO  NOT EXPECT ANY STRONG WIND GUSTS IF TSRA OCCUR. MAIN
CONCERN COULD BE BRIEF LOW CIGS. FOR TOMORROW...BELIEVE THERE WILL
BE A LESSER CHANCE OF PRECIP FOR KCOS AND KPUB. KALS WILL STILL HAVE
A CHANCE FOR ISOLD/SCTD TSRA. I DO NOT ANTICIPATE ANY OTHER
METEOROLOGICAL CONCERS AT THE TAF SITES DURING THIS FCST PERIOD.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/23
Hazardous weather outlook, Jul 23, 5:10 AM MST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
610 AM MDT MON JUL 23 2007

COZ058>089-093>099-241215-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
610 AM MDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING OVER THE MOUNTAINS AND HIGH PLAINS. A FEW STORMS MAY
PRODUCE SOME LOCALLY HEAVY RAINFALL...PARTICULARLY OVER THE EASTERN
SAN JUAN...LA GARITA...AND SAWATCH RANGES. OTHERWISE...THE MAIN
THREAT FROM THESE STORMS WILL BE FROM CLOUD TO GROUND LIGHTNING.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE EASTERN PLAINS
THIS EVENING. IF THUNDERSTORMS FORM...THEY WILL MOVE TO THE WEST
OR SOUTHWEST DURING THE EVENING. THESE STORMS MAY PRODUCE LOCALLY
STRONG WINDS UP TO 45 MPH...IN ADDITION TO CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING OVER THE MOUNTAINS AND HIGH VALLEYS. ON
THURSDAY AND FRIDAY THERE MAY ALSO BE SOME THUNDERSTORMS OVER THE
SOUTHEAST PLAINS. THE MAIN THREATS FROM STORMS WILL BE CLOUD TO
GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND LOCALLY GUSTY
WINDS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 222 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Conejos

When
July 23, 4:09 PM MST to 4:18 PM MST
Where
Conejos County, Antonito
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.080, -106.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46401.